Font Size
A
A
A

Acute Interstitial Nephritis (AIN)


Acute interstitial nephritis (AIN) is inflammation of the kidney usually caused by a medicine but also may be caused by streptococcal, viral, or legionella infections. Acute interstitial nephritis can lead to kidney failure.

Medicines that commonly cause acute interstitial nephritis include allopurinol, antibiotics, cimetidine, and nonsteroidal anti-inflammatory drugs (NSAIDs).

Symptoms of acute interstitial nephritis include a skin rash, fever, and an abnormal sediment in the urine.

Treatment of acute interstitial nephritis includes correcting the cause by discontinuing the medicine or treating the underlying infection. If acute interstitial nephritis is diagnosed and treated early enough, kidney function will improve within days.

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Specialist Medical ReviewerTushar J. Vachharajani, MD, FASN, FACP - Nephrology
Last RevisedMay 10, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary